Inventiones mathematicae

, Volume 200, Issue 1, pp 311–343 | Cite as

On hyperboundedness and spectrum of Markov operators

  • Laurent MicloEmail author


Consider an ergodic Markov operator \(M\) reversible with respect to a probability measure \(\mu \) on a general measurable space. It is shown that if \(M\) is bounded from \(\mathbb {L}^2(\mu )\) to \(\mathbb {L}^p(\mu )\), where \(p>2\), then it admits a spectral gap. This result answers positively a conjecture raised by Høegh-Krohn and Simon (J. Funct. Anal. 9:121–80, 1972) in the more restricted semi-group context. The proof is based on isoperimetric considerations and especially on Cheeger inequalities of higher order for weighted finite graphs recently obtained by Lee et al. (Proceedings of the 2012 ACM Symposium on Theory of Computing, 1131–1140, ACM, New York, 2012). It provides a quantitative link between hyperboundedness and an eigenvalue different from the spectral gap in general. In addition, the usual Cheeger inequality is extended to the higher eigenvalues in the compact Riemannian setting and the exponential behaviors of the small eigenvalues of Witten Laplacians at small temperature are recovered.

Mathematical Subject Classification (2010)

Primary: 60J25 Secondary: 47A30 46E30 47A75 37A30 58J50 05C50 



I would like to express my gratefulness toward Feng-Yu Wang, who presented to me the conjecture of Høegh-Krohn and Simon and explained me his works on the subject, as well as to Bernard Helffer, who pointed out some shortages around (17) in a first version of this manuscript. Thanks also to the ANR STAB for its support.


  1. 1.
    Simon, B., Høegh-Krohn, R.: Hypercontractive semigroups and two dimensional self-coupled Bose fields. J. Funct. Anal. 9, 121–180 (1972)Google Scholar
  2. 2.
    Reed, M., Simon, B.: Methods of modern mathematical physics. In: Functional analysis, vol. I, 2nd edn. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1980Google Scholar
  3. 3.
    Yosida, K.: Functional analysis. In: Classics in Mathematics. Springer, Berlin (1995) (Reprint of the sixth (1980) edition)Google Scholar
  4. 4.
    Fukushima, M., Ōshima, Y., Takeda, M.: Dirichlet forms and symmetric Markov processes. In: de Gruyter Studies in Mathematics, vol. 19. Walter de Gruyter & Co., Berlin (1994)Google Scholar
  5. 5.
    Ané, C., Blachère, S., Chafaï, D., Fougères, P., Gentil, I., Malrieu, F., Roberto, C., Scheffer, G.: Sur les inégalités de Sobolev logarithmiques. In: Panoramas et Synthèses [Panoramas and Syntheses], vol. 10. Société Mathématique de France, Paris. With a preface by Dominique Bakry and Michel Ledoux. (2000)Google Scholar
  6. 6.
    Aida, S.: Uniform positivity improving property, Sobolev inequalities, and spectral gaps. J. Funct. Anal. 158(1), 152–185 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Mathieu, P.: Quand l’inégalité log-Sobolev implique l’inégalité de trou spectral. In: Séminaire de Probabilités, XXXII. Lecture Notes in Mathematics, vol. 1686, pp. 30–35. Springer, Berlin (1998)Google Scholar
  8. 8.
    Liming, W.: Uniformly integrable operators and large deviations for Markov processes. J. Funct. Anal. 172(2), 301–376 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Hino, M.: Exponential decay of positivity preserving semigroups on \(L^p\). Osaka J. Math. 37(3), 603–624 (2000)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Hino, M.: Correction to: “Exponential decay of positivity preserving semigroups on \(L^p\)” [Osaka J. Math. 37(3), 2000, pp. 603–624; MR1789439 (2001k:60109)]. Osaka J. Math. 39(3), 771 (2002)MathSciNetGoogle Scholar
  11. 11.
    Cattiaux, P.: A pathwise approach of some classical inequalities. Potential Anal. 20(4), 361–394 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Wang, F.-Y.: Spectral gap for hyperbounded operators. Proc. Am. Math. Soc. 132(9), 2629–2638 (2004). (electronic)CrossRefzbMATHGoogle Scholar
  13. 13.
    Gong, F., Liming, W.: Spectral gap of positive operators and applications. J. Math. Pures Appl. (9) 85(2), 151–191 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Wang, F.-Y.: Functional Inequalities, Markov Semigroups and Spectral Theory. Science Press, Beijing (2005)Google Scholar
  15. 15.
    Lee, J.R., Oveis Gharan, S., Trevisan, L.: Multi-way spectral partitioning and higher-order Cheeger inequalities. STOC’12 –Proceedings of the 2012 ACM Symposium on Theory of Computing, 1117–1130, ACM, New York (2012)Google Scholar
  16. 16.
    Holley, R.A., Kusuoka, S., Stroock, D.W.: Asymptotics of the spectral gap with applications to the theory of simulated annealing. J. Funct. Anal. 83(2), 333–347 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Wang, F.-Y.: Criteria of spectral gap for Markov operators. J. Funct. Anal. 266(4), 2137–2152 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Liu, S.: Multi-way dual Cheeger constants and spectral bounds of graphs. ArXiv e-prints, January 2014Google Scholar
  19. 19.
    Cheeger, J.: A lower bound for the smallest eigenvalue of the Laplacian. In: Problems in analysis (Papers dedicated to Salomon Bochner, 1969), pp. 195–199. Princeton University Press, Princeton (1970)Google Scholar
  20. 20.
    Alon, N., Milman, V.D.: \(\lambda _1,\) isoperimetric inequalities for graphs, and superconcentrators. J. Combin. Theory Ser. B 38(1), 73–88 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Alon, N.: Eigenvalues and expanders. Combinatorica 6(2), 83–96 (1986). Theory of computing (Singer Island, Fla., 1984)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Lawler, G.F., Sokal, A.D.: Bounds on the \(L^2\) spectrum for Markov chains and Markov processes: a generalization of Cheeger’s inequality. Trans. Am. Math. Soc. 309(2), 557–580 (1988)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Sinclair, A., Jerrum, M.: Approximate counting, uniform generation and rapidly mixing Markov chains. Inform. Comput. 82(1), 93–133 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Miclo, L.: On eigenfunctions of Markov processes on trees. Probab. Theory Related Fields 142(3–4), 561–594 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Daneshgar, A., Javadi, R., Miclo, L.: On nodal domains and higher-order Cheeger inequalities of finite reversible Markov processes. Stoch. Process. Appl. 122(4), 1748–1776 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Louis, A., Raghavendra, P., Tetali, P., Vempala, S.: Many sparse cuts via higher eigenvalues. STOC’12 –Proceedings of the 2012 ACM Symposium on Theory of Computing, 1131–1140, ACM, New York (2012)Google Scholar
  27. 27.
    Helffer, B., Hoffmann-Ostenhof, T., Terracini, S.: Nodal domains and spectral minimal partitions. Ann. Inst. H. Poincaré Anal. Non Linéaire 26(1), 101–138 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Helffer, B.: Semiclassical analysis, Witten Laplacians, and statistical mechanics. In: Series in Partial Differential Equations and Applications, vol. 1. World Scientific Publishing Co., Inc., River Edge (2002)Google Scholar
  29. 29.
    Freidlin, M.I., Wentzell, A.D.: Random perturbations of dynamical systems. In: Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 260. Springer, New York (1984) (Translated from the Russian by Joseph Szücs)Google Scholar
  30. 30.
    Miclo, L.: Comportement de spectres d’opérateurs de Schrödinger à basse température. Bull. Sci. Math. 119(6), 529–553 (1995)zbMATHMathSciNetGoogle Scholar
  31. 31.
    Helffer, B., Nier, F.: Quantitative analysis of metastability in reversible diffusion processes via a Witten complex approach: the case with boundary. Mém. Soc. Math. Fr. (N.S.) (105), vi+89 (2006)Google Scholar
  32. 32.
    Helffer, B., Klein, M., Nier, F.: Quantitative analysis of metastability in reversible diffusion processes via a Witten complex approach. Mat. Contemp. 26, 41–85 (2004)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Bovier, A., Gayrard, V., Klein, M.: Metastability in reversible diffusion processes. II. Precise asymptotics for small eigenvalues. JEMS 7(1), 69–99 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Buser, P.: A note on the isoperimetric constant. Ann. Sci. École Norm. Sup. (4) 15(2), 213–230 (1982)zbMATHMathSciNetGoogle Scholar
  35. 35.
    Funano, K.: Eigenvalues of Laplacian and multi-way isoperimetric constants on weighted Riemannian manifolds. ArXiv e-prints, July 2013Google Scholar
  36. 36.
    Ledoux, M.: A simple analytic proof of an inequality by P. Buser. Proc. Am. Math. Soc. 121(3), 951–959 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Bérard, P., Helffer, B.: Remarks on the boundary set of spectral equipartitions. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 372(2007), 20120492 (2014)Google Scholar
  38. 38.
    Neveu, J.: Martingales à temps discret. Masson et Cie, éditeurs, Paris (1972)Google Scholar
  39. 39.
    Bonami, A.: Étude des coefficients de Fourier des fonctions de \(L^{p}(G)\). Ann. Inst. Fourier (Grenoble) 20(fasc. 2), 335–402 (1970, 1971)Google Scholar
  40. 40.
    Beckner, W.: Inequalities in Fourier analysis. Ann. Math. (2) 102(1), 159–182 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Nelson, E.: The free Markoff field. J. Funct. Anal. 12, 211–227 (1973)CrossRefzbMATHGoogle Scholar
  42. 42.
    Gross, L.: Logarithmic Sobolev inequalities. Am. J. Math. 97(4), 1061–1083 (1975)CrossRefGoogle Scholar
  43. 43.
    Wang, F.-Y.: Sharp explicit lower bounds of heat kernels. Ann. Probab. 25(4), 1995–2006 (1997)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Institut de Mathématiques de Toulouse, UMR 5219Université de Toulouse and CNRSToulouse Cedex 9France
  2. 2.Institut de Mathématiques de ToulouseUniversité Paul SabatierToulouse Cedex 9France

Personalised recommendations